Current Suspected Overdose Deaths in Delaware for 2017: 227

Delaware.gov logo

DHSS Press Release



Rita Landgraf, Secretary
Jill Fredel, Director of Communications
302-255-9047, Pager 302-357-7498
Email: jill.fredel@state.de.us

Date: June 6, 2014
DHSS-5-2014





TWO MORE FENTANYL-LACED HEROIN OVERDOSE DEATHS CONFIRMED IN DELAWARE


NEW CASTLE (June 6, 2014) - The Office of the Chief Medical Examiner has confirmed two more overdose deaths related to fentanyl-laced heroin during April, bringing the total to eight deaths in Delaware this year.

Fentanyl is a synthetic painkiller that is 50 to 100 times more potent than heroin, according to the Centers for Disease Control and Prevention. It is often mixed with heroin to produce a stronger high, Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including 28 confirmed deaths in Philadelphia in March and April, and 22 confirmed overdose deaths in western Pennsylvania this year. Maryland, Connecticut, Rhode Island and Michigan also have reported fentanyl-related overdose deaths.

The Medical Examiner's Office said toxicology reports confirmed two additional deaths on April 2 in Millsboro and April 5 in Claymont. Between March 20 and April 5, eight people have died from fentanyl-tainted heroin overdoses. The deaths involved six men and two women, ranging in age from 28 to 58. Five of the deaths occurred in New Castle County; three in Sussex County. Seven of the individuals were Delawareans; one from Maryland. During the last outbreak of fentanyl-tainted heroin overdoses in 2006, Delaware had seven confirmed deaths.

"The warning needs to get out that fentanyl-laced heroin is here in Delaware and that people are dying from it," Department of Health and Social Services Secretary Rita Landgraf said. "For those who suffer from addiction, the state and private providers are prepared to support individuals who are ready to seek treatment. At the same time, we thank law enforcement agencies, including the Delaware State Police, for targeting heroin suppliers and dealers to disrupt the supply chain."

In May, the Medical Examiner's Office announced the first confirmed fentanyl-laced heroin overdose deaths in the state this year. Steve Dettwyler, PhD, DHSS' Director of Community Mental Health and Addiction Services, said individuals should not be ashamed or embarrassed to seek treatment. "Addiction is a disease," he said. "It can be treated, and people do recover." If you or a loved one needs treatment in New Castle County, call (800) 652-2929. In Kent and Sussex counties, call (800) 345-6785.

When a user injects fentanyl-laced heroin, like other opiates, it affects the central nervous system and brain. Because it is so powerful, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately.

In January, the Delaware Information and Analysis Center distributed an alert to all law enforcement agencies warning residents that fentanyl-laced heroin was likely to arrive in the state. Because illicit fentanyl can come in white powder form like heroin, users don't know the fentanyl is mixed in.



Delaware Health and Social Services is committed to improving the quality of the lives of Delaware's citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.





+